Hail, Woodbury
- When
- May 6, 12:00 AM CST
- Where
- Woodbury County, 0.69 mi S of Anthon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.390, -95.870
Thunderstorms produced both damaging winds and large hail in several counties of northwest Iowa during the late afternoon and early evening of May 6th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced both damaging winds and large hail in several counties of northwest Iowa during the late afternoon and early evening of May 6th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 5, 7:57 PM CST, 4 hours 3 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 857 PM CDT MON MAY 5 2008 .DISCUSSION... RED FLAG WARNING ALLOWED TO EXPIRE AS WINDS HAVE DROPPED OFF AND HUMIDITIES ARE ON THE RISE. OTHER THAN A FEW MID CLOUDS IN THE NORTH...SKIES HAVE CLEARED WITH THE LOSS OF SOLAR HEATING. CLOUDS WILL AGAIN INCREASE THROUGH THE OVERNIGHT HOURS AS MID LEVEL MOISTURE RETURNS. A SMALL CHANCE FOR SHOWER/THUNDERSTORM DEVELOPMENT AFTER MIDNIGHT...HOWEVER OVERALL MOISTURE RETURN IS LIMITED AND THUNDERSTORMS OVER KS MAY DELAY MOISTURE...WHICH WOULD DECREASE COVECTION POTENTIAL TONIGHT. BETTER MOISTURE RETURN BEGINS TOMORROW MORNING...WITH AN INCREASING THUNDERSTORM CHANCES THROUGH THE MORNING AND INTO THE AFTERNOON. && .AVIATION... VFR CONDITIONS EXPECTED THROUGH 18Z MONDAY. ISOLD ACCAS CONVECTION POSSIBLE ACROSS THE AREA 06Z-14Z WITH BASES GENERALLY AOA 8KFT. ACTIVITY WILL BE SPOTTY THOUGH...AND HAVE OPTED NOT TO INCLUDE IN POINT TAF FORECASTS AS PROBABILITY AT ANY ONE LOCATION IS VERY SMALL. AFT 15Z INCREASING LOW LEVEL MOISTURE WILL RESULT IN CUMULUS DEVELOPMENT DURING THE LATE MORNING/AFTERNOON. AT THIS TIME...CIGS EXPECTED TO REMAIN IN LOWER END OF VFR RANGE...ALTHOUGH SCATTERED TSRA BECOME INCREASINGLY LIKELY AFTER 20Z...AND LOCALLY MVFR CIGS AND MVFR-IFR VSBYS POSSIBLE WITH STRONGER CONVECTION. && .PREV DISCUSSION... MIXG REGIME AND FIRE WX FCST INCLUDG RED FLAG HAS TURNED OUT WELL. VERY HI BASED CU WHICH FORMD WITH 35-40F SPRD SHUD GNLY DSIPT THIS EVE AND LEAVE US AGN WITH MOCLR. THEN OVERNIGHT INFLUX OF INCRGLY UNSTBL AND MOIST AIR FCST WILL SPREAD TWRDS THE FCST AREA FROM THE S. LO LVL MOISTR WILL LAG OF COURSE...BUT STILL LOOKS LIKE SOME SPOTTY TSTMS DVLPG OVER SRN PART OF FCST AREA LATE TNGT AND TRYING TO SPRD NE. LIMTD MOISTR AND LACK OF CLEAR FOCUS WILL KEEP MENTN IN SLGT CHC CATEGORY...THO IN THIS CASE IT SEEMS THERE IS A FAIRLY GOOD PSBLTY OF THIS SPOTTY CONVECTN...SO IT IS MORE OF A CVRG ISSUE LATE TNGT AND THAT IS WHERE THE MINIMAL POP COMES IN. CONT TO PREFER WARMER MAV GUIDNCE LOWS OVER FWC DESPITE A DECENT EVE COOLING PERIOD. WITH AIR GETTING SO WELL HEATED THIS AFTN AND SOME WEAK SRLY LO LVL FLO DVLPG...DONT FEEL WE WILL DROP INTO THE 40S TNGT XCP MAYBE BARELY AND MAINLY N. CLDS WILL OF COURSE INCRS FROM THE S SOME LATE TNGT. CONVECTIVE CHANCES WILL CONTINUE INTO THE DAY ON TUESDAY AS A COLD FRONT APPROACHES FROM THE WEST. LOOKS LIKE THE FRONT SHOULD REMAIN WEST OF THE JAMES RIVER THROUGH LATE AFTERNOON AND WILL SEE IF ANY CONVECTION CAN FIRE ALONG OR JUST AHEAD OF THIS BOUNDARY. COULD BE AN ADDITIONAL BOUNDARY OR TWO AROUND AS WELL AS MORNING CONVECTIVE THREAT MAY LEAVE SOME BEHIND. WILL ALSO NEED TO WATCH HOW MUCH WINDS IN THE LOW LEVELS CAN BACK AS MAIN UPPER LEVEL WAVE EXPECTED TO BE OVER WESTERN ND BY LATE TUESDAY AFTERNOON AND ANY ADDITIONAL BACKING COULD AID IN SOME CONVERGENCE ON INCOMING FRONT. THERE WILL BE A THREAT FOR SEVERE AS THE CAPE AND SHEAR ARE SUPPORTIVE OF SUSTAINING UPDRAFTS. OTHERWISE...SHOULD SEE A WARM DAY WITH MOST LOCATIONS FROM THE MID 70S TO LOWER 80S. THE THREAT SHOULD TRANSITION FROM WEST TO EAST THROUGH THE EVENING AND CHANCES FOR MEASURABLE PRECIPTATION LOOK BEST OVER THE EASTERN HALF OF THE CWA. WILL HAVE A CONTINUED THREAT FOR SEVERE INTO THE EVENING BUT THIS SHOULD WANE AROUND SUNSET. LOWS WILL BE MILD RANGING FROM THE MID 40S IN CENTRAL SD TO THE MID 50S IN NW IA. WEDNESDAY WILL BE COOLER AND SEE A LINGERING THREAT FOR SHOWERS OVER NW IA. WILL SEE HIGHS MAINLY IN THE 60S WITH LOWS BACK INTO THE 30S AND LOWER 40S WEDNESDAY NIGHT. HIGH PRESSURE WORKS ACROSS THE AREA ON THURSDAY AND OTHER THAN COOL TEMPERATURES...WINDS SHOULD BE FAIRLY LIGHT SO EXPECT A VERY NICE DAY. IN THE LATTER PERIODS(FRI-MON)...ENERGY EJECTING ONTO THE PLAINS FRIDAY AND SATURDAY AND WILL NEED TO INCREASE POPS THURSDAY NIGHT INTO FRIDAY MORNING AS UPPER LEVEL SUPPORT BECOMES FAVORABLE ENOUGH FOR PRECIPITATION. BETTER UPPER LEVEL SUPPORT DIGS IN ON SOUTHWETS SIDE OF HUDSON BAY LOW SATURDAY AND GETS MORE WRAPPED UP LATE IN THE WEEKEND AND EARLY NEXT WEEK. THIS SHOULD LEAVE OUR AREA IN A COOL BUT NOT EXCESSIVELY WINDY PATTERN FOR SUNDAY AND MONDAY. AS FOR TEMPERATURES...ONE THING TO WATCH WILL BE HOW COOL TO GO FOR HIGHS ON ESPECIALLY FRIDAY AND SATURDAY. STATISTICAL GUIDANCE FROM THE GFS SHOWING HIGHS ABOUT 6 TO 10 DEGREES BELOW NORMAL AND GFS ENSEMBLE HIGHS A COUPLE OF DEGREES COLDER. IN THE PAST WHEN THIS HAS OCCURRED...WHERE GUIDANCE IS BELOW CLIMATOLOGY AND THE ENSEMBLE IS EVEN COLDER...THERE IS A HIGH PROBABILITY THAT GOING COLDER THAN GUIDANCE IS THE BEST ROUTE. SO...WITH PROJECTED 850MB TEMPS OF ABOUT +2 TO +6 AND WHAT SHOULD BE AN ABUNDANCE OF CLOUD COVER AS WELL AS OFF AND ON PRECIPITATION CHANCES...GOING COOLER SEEMS LIKE A GOOD BET. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && UPDATE...LIEBL/JH WILLIAMS/08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1057 AM CDT MON MAY 05 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1057 AM CDT MON MAY 05 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS MAY DEVELOP LATE TONIGHT ALONG AND EAST OF A YANKTON SOUTH DAKOTA TO FLANDREAU SOUTH DAKOTA LINE. THIS INCLUDES MOST OF SOUTHWEST MINNESOTA...NORTHWEST IOWA...EXTREME NORTHEAST NEBRASKA...AND EXTREME SOUTHEAST SOUTH DAKOTA. STORMS ARE NOT EXPECTED TO BE SEVERE. FLOODING... MINOR FLOODING WILL CONTINUE ON THE LITTLE SIOUX RIVER FROM NORTH OF SPENCER TO NEAR LINN GROVE IN NORTHWEST IOWA. THE RIVER SHOULD FALL BELOW FLOOD STAGE BY WEDNESDAY...UNLESS SIGNIFICANT RAIN FALLS TUESDAY OR TUESDAY NIGHT. FIRE DANGER... THE GRASSLAND FIRE DANGER INDEX WILL REACH THE VERY HIGH CATEGORY THIS AFTERNOON IN THE MISSOURI RIVER AREA AND IMMEDIATE ADJACENT AREAS. ELSEWHERE...THE GRASSLAND FIRE DANGER INDEX WILL REACH THE EXTREME CATEGORY DUE TO STRONGER WINDS...WITH A RED FLAG WARNING THROUGH 800 PM CDT FOR MUCH OF THIS EXTREME AREA. ALL AREAS THIS AFTERNOON WILL SEE RELATIVE HUMIDITY VALUES FALLING TO LESS THAN 30 PERCENT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ALONG AND EAST OF A LINE FROM TYNDALL AND YANKTON SOUTH DAKOTA...NORTHEASTWARD TO SIOUX FALLS AND MARSHALL MINNESOTA TUESDAY AFTERNOON OR EVENING. ELSEWHERE... GENERAL THUNDERSTORMS ARE EXPECTED ALTHOUGH AN ISOLATED SEVERE STORM CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
The Omaha radar (KOAX), 126 km away, was scanning. The volume nearest the first event began at 05:58 UTC.
19 hail, 6 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds caused tree damage, including 6 inch diameter branches blown down.
Thunderstorm winds caused tree damage, including 2 inch diameter branches blown down.
Large hail was accompanied by heavy rain.
Large hail covered the ground.
Large hail whitened the ground.
Large hail partially covered the ground.
Thunderstorm winds blew down walls of a storage building, causing the building to collapse. Falling rubble injured one man while he was walking to his vehicle after work.
Large hail covered the ground.
Large hail covered the ground.
Large hail was mostly nickel size with a few stones up to golf ball size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105867, 105815, 105816, 105820, 105821, 105822, 105823, 105824, 105825, 105826, 105827, 105828, 105829, 105830, 105851, 105853, 105855, 105858, 105860, 105864, 105865, 105868, 105870, 105872, 105875.